Case Report: IV acetaminophen overdose in a child

February 17, 2012, 1:40 am

★★★☆☆

Intravenous paracetamol toxicity in a malnourished child. Berling I et al. Clin Toxicol 2012;50:74-76.

Abstract

Last week we reviewed the recent paper by Dart and Rumack in Pediatrics pointing out the potential for significant dosing errors when treating small children with intravenous acetaminophen (Ofirmev, Cadence Pharmaceuticals). This illustrative case report describes a 3-year-old chronically malnourished boy who received a ten-fold overdose of IV acetaminophen and developed elevated liver enzymes. After treatment with N-acetylcysteine, the child’s ALT and AST returned to near normal. He apparently never developed manifestations of clinical toxicity.

The authors note that although only 3 cases of overdose from IV acetaminophen have appeared previously in the literature, over 200 cases (including a fatality) have been reported to regulatory bodies.The authors also state:

The paracetamol nomogram was not developed for IV overdose and is not appropriate to define risk assessment.

This opinion contradicts that of Dart and Rumack, who wrote that the nomogram could be used in these cases.

Comments are closed.